Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 45, NWS Houston/Galveston, TX

June 25, 2004Chambers County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jun 25, 2004, 9:30 AM CDT for Chambers County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2004, 9:30 AM CDT (14:30 UTC)
Expired
Jun 25, 2004, 12:30 PM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Chambers County, TX

The radar

The Houston radar (KHGX), 59 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 2.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 753 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
753 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 251430
FFWHOU
TXC071-251730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
930 AM CDT FRI JUN 25 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CHAMBERS COUNTY IN SOUTHEAST TEXAS

* UNTIL 1230 PM CDT

* AT 928 AM CDT...CHAMBERS COUNTY OFFICIALS REPORTED FLOODING 
CONTINUING ACROSS NORTHERN CHAMBERS COUNTY.  INTERSTATE 10 AND 
HIGHWAY 24 WERE STILL FLOODED AT WINNIE.  RADAR INDICATED 4 TO 
6 INCHES OF RAIN HAD FALLEN SINCE ABOUT 3 AM WITH ISOLATED TOTALS TO 
8 INCHES ACROSS THE NORTHERN THIRD OF THE COUNTY FROM MONT BELVIEU 
TO WINNIE.  ALTHOUGH THE THUNDERSTORMS HAD WEAKENED SOME...EXPECT 
ANOTHER 1 TO 2 INCHES OVER THE SAME AREA BY NOON.

* SIGNIFICANT FLOODING OF ROADS AND SOME WATER INTO HOUSES SITTING 
AT GRADE IS EXPECTED OVER THE NORTHERN THIRD OF CHAMBERS COUNTY.

DO NOT CROSS ANY LOCATION WHERE WATER COVERS THE ROAD FLOODING OF 
THIS MAGNITUDE COULD THREATEN LIVES AS WELL AS DAMAGE YOUR CAR 
SHOULD YOU DRIVE INTO FLOODED ROADS

A FLOOD WATCH REMAINS IN EFFECT FOR THE WARNED AREA.

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2988 9438 2972 9438 2967 9492 2988 9495

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 3:39 AM CDT, 5 hours 51 minutes earlier.

Area forecast discussion, Jun 25, 3:39 AM CDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
339 AM CDT FRI JUN 25 2004

.DISCUSSION...
THE FORECAST CONTINUES TO BE A DIFFICULT ONE.  THE MODELS ARE SIMILAR
THROUGH EARLY SATURDAY...THEN HAVE DIVERGENT SOLUTIONS WITH THE GFS
APPARENTLY HAVING CONVECTIVE FEEDBACK PROBLEMS.  CURRENTLY...SE TX
WAS UNDER A DIFFLUENT FLOW ALOFT AS A 200 AND 300 MB TROUGH EXTENDED
FROM ABQ TO CRP.  BETTER DIFFLUENCE WAS OFFSHORE BECAUSE OF A SMALL
RIDGE BETWEEN THE UPPER TROUGH AND A 200 MB LOW NEAR CUBA AND THE
YUCATAN.  THE GENERAL TROUGHY PATTERN ALSO EXTENDED FROM 500 MB TO THE
SURFACE.  WITH K-INDICES OF 30 TO 37 ALONG AND SOUTH OF A LINE FROM
SHV TO DRT AND THE GENERAL PATTERN ALOFT...THE MAIN FORECAST PROBLEM
CONTINUES TO THE POPS AND QPF THROUGH SATURDAY.

THE GFS KEEPS THE GENERAL PATTERN IN PLACE INTO THE MIDDLE OF NEXT
WEEK WHEN IT THEN TRIES TO BUILD A 500 MB RIDGE WESTWARD THROUGH THE
GULF.  EVEN WITH THE CONVECTIVE FEEDBACK SATURDAY NIGHT AND SUNDAY...
ITS SOLUTION LOOKS REASONABLE THIS WEEKEND AS THE ETA AND GFS BOTH
MERGE THE UPPER LOW FROM THE YUCATAN INTO THE TROUGH OVER THE AREA.
AHEAD OF THAT MERGER THE RAINFALL PATTERN MAY SLACKEN A BIT LATER
TODAY OR TONIGHT BEFORE PICKING BACK UP ON SATURDAY IF THE SUBSIDENCE
AREA FROM THE LOW DRIES THINGS OUT A BIT.

WILL KEEP THE FLOOD WATCH THAT CURRENTLY GOES TO 21Z TODAY.  THERE
COULD BE AN ARGUMENT TO TAKE OUT SOME OF THE NORTHWESTERN COUNTIES...
BUT FEEL THAT THE UNCERTAINTY WARRANTS KEEPING THEM IN FOR NOW.  WILL
REASSESS THE SITUATION ON WHETHER OR NOT TO EXTEND THE WATCH THROUGH
TONIGHT BY 10Z.  FEEL THAT A BETTER OPPORTUNITY EXISTS FOR A FLOOD
WATCH SATURDAY IF THE GFS PANS OUT.

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
SCEC 00 TO 60 NM HIGH ISLAND TO THE MATAGORDA SHIP CHANNEL.
FFA ALL OF SE TX TXZ163-164-176>179-195>200-210>214-226-227-235>238.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 85 74 83 74 86 / 60 50 60 50 60
HOUSTON(IAH)          83 72 82 73 85 / 70 60 70 60 60
GALVESTON (GLS)       83 75 82 75 84 / 80 60 70 50 60

&&

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:31 AM CDTFlash Flood WarningHGXChambers3 hr
Jun 25, 8:18 AM CDTSpecial Marine WarningHGX117 min
Jun 25, 8:18 AM CDTSpecial Marine WarningHGX117 min
Jun 25, 8:42 AM CDTFlash Flood WarningHGXHarris, Liberty3 hr
Jun 25, 11:48 AM CDTSpecial Marine WarningHGX117 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.